In the United States, there are more than 3,200 prescription drugs, more than 300,000 over-the-counter (OTC) medications, more than 600 herbal supplements, and over 300 dietary supplements. The possible drug-drug interactions are nearly endless, complicating the job of every physician. “You cannot remember all these drug-drug interactions,” said Steven B. Bird, MD, FACEP, FACMT, program director and vice chair of education at the University of Massachusetts Medical School in Worcester, Massachusetts.
At his session, he reviewed the most common dangerous drug-drug interactions seen in the emergency department, barriers to recognizing interactions, and methods to help mitigate the risk of unfavorable combinations.
Physicians must be aware of the additive effect of drugs with the same agent or mechanism of action. For example, recent studies show that 48 percent of cases of liver failure are due to the unintentional overdose of acetaminophen. The primary source is opiates that also include acetaminophen.
A second study looked at how well physicians instruct their patients regarding the dangers of taking additional acetaminophen while on an opiate. In the study, not one physician explained the potential dangerous issue to their patient. “This is on us,” said Dr. Bird. “Physicians are responsible for this.”
Dietary supplements are also a concern because it may not be clear to the user or the physician what they actually contain. The Dietary Supplement Health and Education Act requires manufacturers to adhere to just four criteria: intended for use as a supplement, labeled as a supplement, contain one or more dietary ingredients, and intended to be taken orally.
“It doesn’t say what it can’t contain,” Dr. Bird said. “The most common ingredients are acetaminophen and lead.” Taking prescription drugs containing acetaminophen combined with herbal supplements can lead to acetaminophen-induced acute liver failure, he warned. “If you are seeing a patient with an unexpected event, ask about herbal and over-the-counter medications,” he said.
The number one most common and dangerous drug involved in drug-drug interactions is warfarin. A study published in the Journal of Managed Care Pharmacy found that 15 percent of patients on warfarin experience a bleeding event. “Warfarin is a dirty drug,” Dr. Bird said. Potential interactions with warfarin occur at a rate of 23.5 events per 100 patient years. He also noted that S-warfarin is five times more potent. He suggested that an ED visit is an opportunity to check for supratherapeutic international normalized ratios (INRs).
To minimize drug-drug interactions in the ED, Dr. Bird recommended that physicians obtain an accurate medication reconciliation and ask about herbal and OTC medications. To further reduce dangerous interactions, evidence supports the use of ED pharmacists, consulting an electronic drug information source, and the use of electronic prescriptions.